Missouri, 2022

Flash Flood and Flood in Missouri, February 17 to 18, 2022

February 17 to 18, 2022 · NWS PAH · 2 events in 2 counties and zones

Several rounds of heavy rain and thunderstorms moved across the region. Rainfall of 2 to 4 inches created pockets of road flooding and raised small rivers above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of heavy rain and thunderstorms moved across the region. Rainfall of 2 to 4 inches created pockets of road flooding and raised small rivers above flood stage. The heavy rain occurred ahead of a cold front as it entered southeast Missouri and southern Illinois from the northwest. Weak waves of low pressure moved northeast along the front. A strong 850 mb jet up to 60 to 70 knots was accompanied by a strong surge of warm moist air through the Mississippi River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 11:34 AM CST, 26 minutes earlier.

Area forecast discussion, Feb 17, 11:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1134 AM CST Thu Feb 17 2022

.UPDATE...
Updated aviation discussion for the 18z tafs

&&

.SHORT TERM...(Today through Friday night)
Issued at 254 AM CST Thu Feb 17 2022

An active 18 hours of weather is ahead for the PAH CWA. Possible
hazards include high gradient winds, flooding, severe
thunderstorms, and possibly even a little wintry precipitation.
We'll step through the hazards one by one.

Wind. Latest RAP analysis shows 850 mb winds of 50-70 kts across
the forecast area. We originally thought we'd see a lull in the
winds overnight due to a surface layer inversion. However, several
Wind Advisory level gusts have already occurred across the area
tonight. Therefore, moved up the start of today's Wind Advisory
to now. Expect 850 mb winds to really crank up later this morning
into the afternoon as the surface low rapidly deepens as moves
northeast roughly parallel to the Ohio River. Gusts of 40 to 50
mph will be common in the Wind Advisory area. A few isolated gusts
up to 55 mph cannot be ruled out across west Kentucky this
afternoon as well. Gusts behind the passing cold front may briefly
reach advisory levels early tonight, but confidence was not high
enough to extend the advisory beyond 24z today at this time.

Flooding. Flooding concern has risen compared to previous forecast
packages. Model guidances has trended southward with the axis of
heaviest QPF, and now much of the CWA along and north of the Ohio
River is now in the focus area for 1.5 to 3.0" of precipitation
today. With precipitable water values forecast to be 200 to 300%
of normal, efficient rainfall processes appear likely to occur
with any precipitation that falls today. In collaboration with
neighboring offices decided to issue a flood Watch from 12-24z
today for counties along and north of the Ohio River. Given
typical mid- February soil temperatures and a lack of vegetation,
pockets of minor flooding issues appear likely especially in low-
lying or poorly- drained locations. However, we'll need to watch
for the potential for some flash flooding if any training of the
thunderstorms occurs. Latest runs of the HRRR have started
suggesting this, so it will definitely be something to watch.

Severe thunderstorms. With the southern shift in the track of the
surface low with the latest observations and forecast model
guidance, the potential for organized convection in our area
appears to be limited to the MO Bootheel and along the KY/TN
border area. The 0z HREF mean showed this area to be the only spot
in the forecast area with a window for surface-based instability
to develop. Any surface-based thunderstorm that develops in this
highly-sheared environment will have no issues mixing severe wind
gusts to the surface. The latest SPC SWODY1 has shifted the slight
risk to mostly include locations south of the Ohio River, though
the rest of the CWA remains in a marginal risk...for now at
least. While damaging wind gusts between mainly 16z and 22z look
to the be the main hazard, we cannot completely rule out a brief
QLCS tornado across the CEY-HOP corridor if any SBCAPE can
materialize here.

Winter weather. As an Arctic airmass comes crashing into the
region behind the cold front, there may be enough lingering
precipitation to allow for a brief changeover to light freezing
rain or freezing drizzle north of I-64 in southern Illinois. Any
accumulations will be very minor, if any. Plus, given warm road
temperatures it seems unlikely that any icing would be able impact
travel. Something else to watch will be the potential for a flash
freeze of any lingering water on the roads and bridges tonight
across our far west and northern counties. Given that winds
tonight will still be quite breezy, we think that road surfaces
will be dry before any freezing can occur. However, it will be
something to watch today.

Tonight through Friday. Precipitation will quickly end from west
to east tonight as dry Arctic air moves into the region. Low
temperatures tonight will tank, ranging from the middle teens to
middle 20s. With brisk winds, apparent temperatures will drop into
the single digits and teens for Friday morning. The rest of the
day will see clearing skies with high temperatures ranging from
the middle 30s to middle 40s.

.LONG TERM...(Saturday through Wednesday)
Issued at 254 AM CST Thu Feb 17 2022

There is good agreement amongst the 00Z guidance in the general
pattern this weekend through next week. We start out Saturday in
northwest flow aloft and transition to southwest flow by Monday,
where we will stay through the week. There will be multiple
disturbances in that flow with a decent consensus on the first one
to move through Monday night into Tuesday. Confidence in the timing
and intensity of subsequent disturbances is not as good.

At the surface, a weak surface high will settle over the region
Saturday, but strong southerly flow will develop on Sunday. We will
remain in southerly flow until a cold front moves through the region
Tuesday. An Arctic high will attempt to push into the region behind
the front, and that should keep us in northerly flow through the
remainder of the week.

The weekend will be dry, with cool and relatively calm conditions
Saturday, then warmer and breezy conditions Sunday. Moisture will
increase significantly ahead of the first disturbance Monday and
showers will likely develop by the end of the day. There will be
some chance of thunder and over an inch of rain before the cold
front arrives late Tuesday.

Beyond Tuesday the main concern will be how much of the shallow
Arctic air mass can make it into the region. Given the strength of
the high advertised in most guidance, it is likely to be colder than
we are currently forecasting. As the later disturbances ride
northeast through the area we should have good isentropic lift over
the cold air mass which will lead to a cold rain or possibly
freezing rain. The odds of a wintry mess increase with each

&&

.AVIATION...
Issued at 1134 AM CST Thu Feb 17 2022

Along and southeast of the Ohio River, as well as kcgi, widespread
rain and isolated thunderstorms will continue through the afternoon.
Vsbys will occasionally be LIFR in heavy rain. In southern Illinois
and kmvn, widespread rain will diminish this afternoon, but IFR
conditions will persist today. Rapid clearing will arrive late
tonight at most sites except in sw Indiana and nw Kentucky, where
clearing may be delayed until later Friday.

Winds will become very gusty from the north once a strong cold front
passes through. Winds will be sustained at 15-25 kts with peak gusts
of 35-40 kts for several hours early tonight. The gustiness will
begin to diminish late tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...

IL...Flood Watch until 6 PM CST this evening for ILZ075>078-080>094.

     Wind Advisory until 6 PM CST this evening for ILZ077-078-
     081>094.

MO...Flood Watch until 6 PM CST this evening for MOZ076-086-087-100-
     107>112-114.

     Wind Advisory until 6 PM CST this evening for MOZ087-109>112-
     114.

IN...Flood Watch until 6 PM CST this evening for INZ081-082-085>088.

     Wind Advisory until 6 PM CST this evening for INZ081-082-
     085>088.

KY...Flood Watch until 6 PM CST this evening for KYZ001>011-013>016-
     018>021.

     Wind Advisory until 6 PM CST this evening for KYZ001>022.

&&

SHORT TERM...DWS
LONG TERM...DRS
AVIATION...MY
Hazardous weather outlook, Feb 17, 3:24 AM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
324 AM CST Thu Feb 17 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
324 AM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Widespread rain and a thunderstorms are expected today, ending
from west to east during the late afternoon. There is a slight
risk of severe thunderstorms. This will mainly be during the late
morning through the afternoon hours. Damaging winds and a brief
tornado are the main hazards.

A Flood Watch is in effect today for areas along and north of the
Ohio River. Refer to the Flood Watch text for details.

A Wind Advisory is in effect today for most of the area. Refer to
the advisory text for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms will be possible across the Quad State Monday
night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, most likely over west
Kentucky, the southern tip of Illinois, and the Mississippi delta
region of southeast Missouri. Reports of heavy rainfall or
flooding would also be appreciated.

DWS/DRS

In the hours before

Local storm report, Feb 17, 10:35 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     FLOOD            PADUCAH                 37.07N 88.63W
02/17/2022                   MCCRACKEN          KY   DEPT OF HIGHWAYS

            JACKSON STREET CLOSED AT THE RAILROAD
            OVERPASS.

1032 AM     HEAVY RAIN       2 NE DARMSTADT          38.11N 87.55W
02/17/2022  E2.00 INCH       VANDERBURGH        IN   PUBLIC

&&
Local storm report, Feb 17, 10:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1040 AM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       WALTONVILLE             38.21N 89.04W
02/17/2022  E2.30 INCH       JEFFERSON          IL   PUBLIC

            RELAYED VIA MEDIA.

&&

PS
Local storm report, Feb 17, 10:58 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     FLOOD            1 WSW LONE OAK          37.03N 88.68W
02/17/2022                   MCCRACKEN          KY   PUBLIC

            CREEK FLOWING INTO YARD. VIA SOCIAL MEDIA.

&&

PS
Local storm report, Feb 17, 11:17 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1117 AM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            3 SE HEATH              37.06N 88.74W
02/17/2022                   MCCRACKEN          KY   TRAINED SPOTTER

            WATER OVER OLD HINKLEVILLE ROAD.

&&

PS
Local storm report, Feb 17, 11:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1147 AM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     FLOOD            2 NE ENERGY             37.79N 89.00W
02/17/2022                   WILLIAMSON         IL   TRAINED SPOTTER

            SEVERAL LOCATIONS OF BANDYVILLE RD AND NEAR
            CLARK TRAIL RD UNDER WATER.

&&

PS
Local storm report, Feb 17, 11:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 AM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HEAVY RAIN       2 SSE HEATH             37.07N 88.77W
02/17/2022  M2.42 INCH       MCCRACKEN          KY   OFFICIAL NWS OBS

            RAINFALL IN THE PAST 6 HOURS AT WFO PADUCAH.

&&

BDM

The radar

The Paducah radar (KPAH), 148 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Butler

When
February 17, 12:00 PM CST to 3:00 PM CST
Where
Butler County, 2 mi N of Poplar Bluff to 2 mi ENE of Poplar Bluff
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.779, -90.400

A few rural roads were flooded in low-lying areas. The Missouri Highway Patrol reported two women safely escaped from a sport utility vehicle that was driven into a flooded area. The incident happened southwest of Poplar Bluff on a rural road about two miles west of Missouri Highway 441.

Flood, Wayne

When
February 17, 1:30 PM CST to February 18, 11:15 PM CST
Where
Wayne County, 1.99 mi N of Greenville to 1.41 mi SW of Lodi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.159, -90.467

Minor flooding occurred on the St. Francis River. Low-lying woods, fields, and some campground land was under water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002487, 1006549.